A man who suffered from depression for 20 years committed suicide by taking an overdose of his medication, an inquest heard.
Retired air cabin crew worker John Christopher Haken (64) was found dead by his sister, Mrs Mary Hiluta, at their home in Abbeyfields, Whalley.
When the mind is in an agitated state it can take a person to some very dark placesCoroner Michael Singleton
A post-mortem was carried out by consultant histopathologist Dr Richard Prescott who told the Coroner’s hearing in Clitheroe that he found two types of anti-depressants, Dosulepin and Citalopram, and a small amount of alcohol. Dr Prescott said the amount of Dosulepin present was enough to cause a fatality.
Mr Michael Singleton, senior coroner for Blackburn, Hyndburn and the Ribble recorded a conclusion that Mr Haken committed suicide after taking a deliberate overdose of his medication while suffering from depression. He said: “When the mind is in an agitated state it can take a person to some very dark places.’’
Mr Haken, who travelled all over the world, started with depression two decades ago. Mrs Hiluta said her brother had tried a variety of treatments and undergone private treatment at The Priory and Beardsworth hospitals. He was also under the care of Hyndburn and Ribble Valley Complex Care Team and in regular contact with mental health nurse Tracey Rogers who said she had last spoken to him on May 14th, and although he mentioned increased anxiety he seemed optimistic and was planning to see a psychologist.
On the day before he died he had joined a family birthday celebration. The next day Mrs Hiluta rang her brother from work. She said: “He said he was not feeling very good and he sounded a bit funny and he said he had drunk a couple of cans of beer.”